Lightning, Ozaukee
- When
- July 4, 6:30 AM CST
- Where
- Ozaukee County, Mequon
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
A severe thunderstorm pushed across Ozaukee County during the morning of Independence Day. It produced penny sized hail in Cedarburg.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A severe thunderstorm pushed across Ozaukee County during the morning of Independence Day. It produced penny sized hail in Cedarburg. Earlier storms had lightning which struck a condominium complex in Mequon. The resultant fire had 20-foot flames as the building burnt to the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 AM CDT MON JUL 4 2005 .DISCUSSION...FORECAST FOCUS RAIN CHANCES THIS MORNING...THEN ON QUIET WEATHER THROUGH FRIDAY. MODELS IN FAIR AGREEMENT SHORT AND LONG TERM IF NOISY UPPER LEVELS ARE IGNORED. SURFACE BOUNDARY SHOULD EXIT SOUTHEAST WISCONSIN BY AROUND 21Z. CONVECTION MAINLY ALONG AND AHEAD OF BOUNDARY...SO PCPN SHOULD END WITH PASSAGE OF BOUNDARY. MODELS INDICATE STRONG DRYING AND SUBSIDENCE AT H700 BEHIND SURFACE BOUNDARY. RR QUAD H300 JET AND DIMINISHING LLJ HELPING TO PRODUCE SCATTERED THUNDERSTORMS WITH HEAVY RAINS WHICH WILL END FROM NORTHWEST TO SOUTHEAST BEHIND FRONT. TIME XSECTIONS AND COND PRES DEF PANELS ARE IN VERY GOOD AGREEMENT BETWEEN GFS AND NAM. DYNAMICS WITH AVAILABLE SIGNIFICANT MOISTURE ONLY OCCURS THIS MORNING AHEAD OF BOUNDARY. AFTER EARLY THIS AFTERNOON...VERY LITTLE LIFT OR MOISTURE AVAILABLE THROUGH AT LEAST THURSDAY. WILL GENERALLY FOLLOW NAM MODEL AND MET MOS. .MKX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 438 AM CDT MON JUL 4 2005 WIZ046-047-051-052-056>060-062>072-051000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 438 AM CDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE SOUTHEAST CORNER OF WISCONSIN. THIS INCLUDES THE COUNTIES OF MILWAUKEE...WAUKESHA...WALWORTH...RACINE AND KENOSHA. THE MAIN THREATS APPEAR TO BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE...WEATHER.GOV/MILWAUKEE /LOWER CASE/ LMZ643>646-665-051000- NORTH POINT LIGHTHOUSE TO WIND POINT- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- SHEBOYGAN WI TO PORT WASHINGTON- WIND POINT TO WINTHROP HARBOR ILLINOIS- 438 AM CDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY FROM NORTH POINT LIGHTHOUSE SOUTHWARD TO WINTHROP HARBOR. THE MAIN THREATS APPEAR TO BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE...WEATHER.GOV/MILWAUKEE /LOWER CASE/ NJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 AM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM LIGHTNING OCONOMOWOC 43.11N 88.50W
07/04/2005 WAUKESHA WI NWS EMPLOYEE
LIGHTNING EXPLODED LARGE COTTONWOOD TREE
&&
PJSThe Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 14:47 UTC.
1 lightning, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463946, 5463945.